Hail, Prowers
- When
- May 21, 2:47 PM MST to 2:50 PM MST
- Where
- Prowers County, 4.84 mi S of Granada
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.990, -102.310
A very active afternoon over the far eastern Colorado plains spawned a few large supercell thunderstorms with very heavy rainfall, very large hail, and a few tornadoes. Far eastern Prowers County was hit especially hard by baseball sized hail and a few tornadoes south of Garanda, CO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A very active afternoon over the far eastern Colorado plains spawned a few large supercell thunderstorms with very heavy rainfall, very large hail, and a few tornadoes. Far eastern Prowers County was hit especially hard by baseball sized hail and a few tornadoes south of Garanda, CO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 2:23 PM MST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 323 PM MDT Thu May 21 2020 .SHORT TERM...(This evening through Friday) Issued at 239 PM MDT Thu May 21 2020 Currently, visible satellite is showing much of the area is under mostly clear skies with a just a few areas of clouds forming over the mountains and a cumulus field developing over the far southeastern corner of Colorado at this time. A surface low pressure is located along the Colorado-Kansas border near the Oklahoma panhandle. An associated front is also draped southwestward into the Texas panhandle. Both of these features are showing up well in the developing cumulus field. Mesoanalysis from the Storm Prediction Center indicates CAPE values of 1000-1500 J/kg and 0-6 km bulk shear values of 40 kts along the Kansas border from Kiowa County to Baca County, which are sufficient enough to support a strong to severe thunderstorm. So far, no showers or storms have developed across the region, but are monitoring the area for convective initiation. Temperatures across the plains are generally around 80, while the high valleys have temperatures in 60s to 70s. The rest of the afternoon into tonight...Isolated thunderstorms are expected to develop over portions of the plains, particularly over the far southeastern portion of the state. This is the area that could see some strong to potentially severe storms into this evening as the aforementioned surface low and associated front, along with an upper-level energy impulse, are expected to initiate some convection. The primary threats are anticipated to be hail to golf ball size and winds gust up to 60 mph. Elsewhere in the plains, there will remain a chance for isolated showers and storms into tonight. Any activity is expected to propagate out of the area by day break. Overnight lows will be in the 40s to around 50 across the plains and 20s and 30s in the high valleys. Friday...An upper-level trough is expected to move into the Great Basin region from the Pacific Northwest, which will bring moderate southwesterly flow to the region. The southwesterly flow is expected to produce dry, breezy, and slightly warmer conditions for much of the area, resulting in widespread critical fire weather conditions over the San Luis Valley, far southern I-25 corridor, and the eastern, central, and southwest mountains. Therefore, have upgraded the Fire Weather Watch in these areas to a Red Flag Warning. Spotty fire weather conditions are anticipated elsewhere, but the conditions are not expected to be widespread enough, or for a long enough duration to warrant a Fire Weather highlight at this time. Otherwise, generally clear skies can be expected with temperatures reaching the 80s across the plains and 70s in the high valleys. .LONG TERM...(Friday night through Thursday) Issued at 239 PM MDT Thu May 21 2020 Upper trough deepens over the nrn Rockies on Saturday, leading to deep swly flow across all of srn Colorado through the day. Surface lee trough/dryline shifts east toward the KS border by midday, with very dry air mass and relative humidity in the single digits and teens over srn CO in the afternoon. Given widespread 20-30kt mid level flow, mixing should produce surface gusts of 25 mph or higher, and will hoist a Fire Weather Watch for many locations for Sat afternoon and evening. Left out Continental Divide zones for now as humidity here will be slightly higher, though winds will still be strong. Max temps will push into the 80s/nr 90 on the plains, 70s/80s interior valleys, 50s/60s mountains. Most models drive a cold front through the area Sat night as upper trough continues to deepen in response to jet digging through the Great Basin. Suppose we could see a few showers over Teller County/Palmer Divide overnight as moister air spreads across the area behind the front, though chances look fairly low at this point. Upward motion then increases Sunday as trough moves toward Colorado, with even a weak mid level circulation forming by Sunday evening along the NM border as upper jet continues to dig into AZ. Should see fairly widespread precip break out at many locations Sun afternoon and evening, with highest pops over the eastern mountains and Palmer Divide where low level upslope flow will add some lift. Should be enough instability for thunderstorms across the area, though severe threat looks limited given only modest CAPE, with best chance of a stronger storm over the plains south of the Arkansas River. Precip chances continue Sunday night, and with cold temps aloft, higher peaks of the eastern mountains could even see some snowfall into Monday morning, especially above 10000 feet. Upper level low and moisture linger over the area Monday with precip chances continuing, then low wanders southeast and convection tails off Tue through Thu, though system may stay close enough to keep at least a slight chance of storms going over mainly the mountains each day. Max temps begin to cool Sunday behind the cold front, then coldest day of the next several occurs Mon, before slow warming trend begins Tue and continues into Thu. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 239 PM MDT Thu May 21 2020 At KALS, VFR conditions are expected for the next 24 hours with gusty southwest winds of around 25 kts Friday afternoon. At KCOS and KPUB, VFR conditions are expected for the next 24 hours with winds diminishing this evening. Latest hi-res guidance indicates the potential for an isolated storm to develop near the sites tonight, but confidence remains low that this will occur. If one does develop gusty outflow winds can be anticipated. Winds become breezy from the south tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for COZ221-222-224>237. Red Flag Warning from 1 PM to 9 PM MDT Friday for COZ220-223>225- 229-230-233. && SHORT TERM...CARLBERG LONG TERM...PETERSEN AVIATION...CARLBERG
Hazardous Weather Outlook National Weather Service Pueblo CO 1116 AM MDT Thu May 21 2020 COZ058>089-093>099-221730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1116 AM MDT Thu May 21 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated strong to potentially severe thunderstorms will be possible over the far southeastern plains from this afternoon into tonight. The most intense storms will be capable of producing hail up to the size of golf balls, wind gusts around 60 mph, and hazardous lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions will be possible for Friday across the mountains, valleys and southern I-25 corridor as breezy southwest winds and low humidity values spread up from the Desert Southwest. These conditions will spread eastward for Saturday with high fire danger and critical fire weather conditions possible across most of south central and southeast Colorado as winds increase ahead of the next storm system. A cold front will move through the region Saturday night bringing a better chance for showers and thunderstorms to much of southern Colorado Sunday and Monday. The main threat with thunderstorms will be lightning and locally heavy rainfall. Some small hail will be possible with the stronger storms over and near the mountains. Temperatures will be cooler with lighter winds which will help mitigate the high fire danger some, though newer burn scars may be at greater risk for localized flash flooding should a stronger storm impact these areas. Isolated thunderstorms will be possible Tuesday across the mountains, then drier and warmer weather will return for the middle of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria will be possible across the far southeastern Colorado plains from this afternoon into this evening. 29/31
Special Weather Statement National Weather Service Pueblo CO 303 PM MDT Thu May 21 2020 COZ096-098-212130- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 303 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 330 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near Holly, or 9 miles west of Coolidge, moving northeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Holly, Granada, Hartman and Bristol. LAT...LON 3766 10237 3776 10264 3849 10205 3792 10205 TIME...MOT...LOC 2102Z 224DEG 15KT 3802 10218 KTS
The Goodland radar (KGLD), 162 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
5 hail, 2 tornado. Local standard time, as filed.
Chaser reported a tornado south of Granada. Tornado was on the ground for a few minutes before lifting. No reports of damage as the tornado was over open fields.
Trained spotters reported a tornado south of Holly, CO. The tornado lasted 5-7 minutes before lifting near the town of Holly. No damage reported as the tornado moved through open fields.
A few hailstones up to baseball sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897590, 897595, 897596, 897591, 897592, 897593, 897594.